I usually donate blood as often as I can (every 8 weeks) and I was always given a long list of don’ts for the day I donate. One day I ignored them and decided to smoke some “exotic herbs” with my friend about an hour after my donation. After about 15 minutes I stood up and then I hit the floor. Actually I buckled to my knees and then went head first into a coffee table. I know it has to do with me not following the phlebotomist instructions but what actually happened in me?
If you are talking about what I think you are, I notice that thewiki article on marijuana mentions lowered blood pressure as a short term effect. It seems logical that if you are already low on blood that could cause you to faint when your brain isn’t getting enough blood anymore.
Did you go to the hospital? At any rate, I’d continue to monitor blood pressure for a little while. There’s machines that you can use for free at Wal-Mart if you have to.
Let’s hope they mean marijuana and not those ‘legal marijuana’ products which are marketed sometimes as exotic herbs.
IANAD (and this board isn’t a good first place to seek medical help) but that can happen occasionally just from standing up quickly even without donating blood or using exotic herbs.
I should have mentioned that this was a few years ago and it was pot. When I asked the next time I donated I was told it would of happened with tobacco too.
I don’t think it’s for the same reasons, though. THC is a vasodilator, meaning it makes your blood vessels dilate. When you have less blood than normal in your vessels because of donation, the vasodilation can drop your blood pressure and temporarily make it so that not enough blood gets to your brain. It just takes a few seconds of that to make you faint.
Nicotine is a vasoconstrictor, but has essentially the same reaction for the opposite reason: the blood vessels constrict, reducing the blood flow and likewise depriving your brain of oxygen for a few seconds when there isn’t enough blood in your system.
Think of it like a garden hose that you’ve got on low. If you kink the hose (vasoconstriction), the water won’t get through as well. If you suddenly put the same volume of water through a larger hose (vasodilation), the water won’t get through as well. Opposite physiological process, but with the same fainting effect.
It’s also fleeting. The body adjusts to the right level of vessel constriction/dilation pretty quickly, as long as you’ve not lost too much blood.